Mom takes aim at pharmacy over daughter's close call with nut allergy
London Drugs says staff acted quickly to help, but will review training on anaphylaxis emergencies
A mother in Delta, B.C., has filed a complaint with the province's College of Pharmacists over what she calls "horrifying and heartbreaking" treatment her daughter received last week when she had a severe allergic reaction at a London Drugs pharmacy.
Caroline Brennan's daughter Lily, 16, has nut allergies and ran into the pharmacy in downtown Vancouver at about 7 p.m. PT on July 4, seeking help because she could feel the start of an anaphylactic reaction — which can be life threatening — and didn't have an EpiPen or other allergy medication with her.
"I was already crying because I was so scared," said Lily.
She says she and her friends twice asked at the pharmacy for an EpiPen, which injects a dose of epinephrine to treat the symptoms of anaphylaxis, but weren't given one until her mother got on the phone and threatened a store manager with legal action.
London Drugs is reviewing training with its staff and says the situation should have been handled differently, but says an EpiPen wasn't immediately given because the teen could speak and didn't show severe signs of anaphylaxis.
Her mother hopes others learn from Lily's frightening experience.
"For a child to go in to [a] safe place and be refused proper treatment because the pharmacist [said] that she wasn't anaphylactic — that terrifies me," she said.
"Not all children with anaphylaxis present the same way."
'I could feel my throat closing up'
Lily says her lips started burning and swelling and her throat grew tight after eating what she thought was a safe scoop of gelato, after a day on the beach with three friends.
And although anaphylaxis does present differently in different people, those are classic symptoms, according to Dr. Donald Stark, a Vancouver allergist and professor at UBC Medicine. Anaphylaxis can require treatment within minutes, including an injection of epinephrine, also known as adrenaline, said Stark.
Without her EpiPen and a long transit ride from home, Lily turned to the pharmacy on Robson Street.
"I explained to the man behind the counter what had happened, and that I could feel my throat closing up," she said. "I knew I needed an EpiPen."
According to London Drugs, the pharmacist decided that since she could answer his questions coherently, she wasn't in anaphylaxis. He gave her two tablets of the antihistamine Benadryl.
"He told me to wait and see if that helped and if things got worse he would call 911," said Lily.
But with her throat growing tighter by the minute, she says she didn't have time.
There are differing accounts of what happened next, and how the teen eventually got the injection that may have saved her life.
According to London Drugs, Lily came back to the counter about five minutes after taking the Benadryl and said it was getting worse, so the pharmacist called a "code red" which summoned a supervisor to help.
The supervisor found her on the floor, asked the pharmacist for an EpiPen, who got one off the shelf for Brennan to inject herself with.
"It's not that we didn't give an EpiPen, we did give the EpiPen when the situation turned quickly," said general manager of pharmacy Chris Chiew.
According to Lily, when she returned to the counter, she asked for an EpiPen but was told the pharmacist couldn't find one.
She called her mom in tears, who instructed one friend to call 911 and another to find a store manager for her to talk to.
"I actually had to roar at the manager ... I had to threaten them with legal action," said Caroline. "I was horrified.
"And that's when I heard scrambling and shouting, 'Grab an EpiPen, grab one off the shelf!'"
Shortly after the injection, paramedics arrived and took Lily to hospital for treatment.
'Much more persistent'
The College of Pharmacists of B.C. says it investigates every complaint it receives, but isn't commenting now on the specifics of this case.
However, it is part of a pharmacist's job to help patients, including those needing emergency care, said college registrar Bob Nakagawa.
"My expectation is that they would assess what they see in front of them and provide advice… to meet their needs," he said. "If it was a dire emergency they might choose to call 911."
Chiew, of London Drugs, said the pharmacist could have started looking for an EpiPen when the teen first arrived, and should have called 911 right away when the code red was called.
Stark advises patients to call an ambulance and get help from either paramedics or a hospital ER, and says some pharmacies won't have EpiPens due to an ongoing shortage.
"The sooner you get adrenaline the better the response will be," said Stark.
Oral antihistamines like Benadryl act slowly — and shouldn't be used because they don't treat anaphylaxis, they only mask some symptoms of the reaction, said Toronto allergist Dr. Jason Lee.
"This leads to a false sense of security ... This is a common fallacy in the medical field [that] antihistamines are thought to treat anaphylaxis but do not."
Anyone experiencing a severe allergic reaction should seek medical attention, even if they have self-administered medication.
For Lily, she hopes never to forget her EpiPen again, but plans to be "much more persistent" if she ever needs to convince someone her allergic reaction is serious and urgent.